Home / Hot Topics / Vaping Associated Pulmonary Injury (VAPI)

Vaping Associated Pulmonary Injury (VAPI)

 

Vaping is the act of inhaling aerosolized liquid from a device, sometimes called a vape pen or an e-cigarette. A vaping device consists of a mouthpiece, a battery, a cartridge for containing the e-liquid or e-juice, and a heating component for the device that is powered by a battery.

The device is filled with vape liquid (referred to as “juice”). As the vape liquid is heated, the liquid is aerosolized into millions of tiny droplets, and then inhaled. 

These aerosolized substances tend to contain fewer toxic chemicals than conventional cigarette smoke and often contain nicotine and are advertised as being a “healthy” alternative to cigarettes.

 

 

 

However, these vaping liquids may also contain tetrahydrocannabinol (THC), cannabidiol (CBD) and butane hash oils (dabs). These vaping juices are offered in a variety of fruity and candy flavors making them more appealing to adolescents.

 

 

 

 

 

 

 

 

 

 

 

 

 

 

 

 

E-Liquid ingredients often contain flavoring and nicotine as well as vegetable glycerin (VG) and propylene glycol (PG).

 

 

 

 

 

 

 

America’s teens report a dramatic increase in their use of vaping devices in just a single year, with 37.3 percent of 12th graders reporting “any vaping” in the past 12 months, compared to just 27.8 percent in 2017. These findings come from the 2018 Monitoring the Future (MTF) survey of a nationally representative sample of eighth, 10th and 12th graders.

 

 

 

 

 

With the significant increase in vaping use across teens and young adults, medical providers have been seeing a sharp increase in the number of vaping associated pulmonary injury (VAPI) with serious morbidity and mortality.

Although VAPI is most commonly associated with THC-containing products, it has also been reported with the use of a wide variety of nicotine-containing products and devices.

 

VAPI symptoms:

  • Constitutional symptoms: (100%)
  • Respiratory distress and cough (98%)
  • GI symptoms: nausea, vomiting, and diarrhea (80%)
  • Fever (30%)

Treatment:

  • Respiratory support
  • Steroids may be beneficial
  • Antibiotics alone do not seem beneficial

 

 

 

 

 

HOW to make the diagnosis of VAPI:

  1. Use of vaping or dabbing in the past 90 days.
  2. Presence of bilateral, poorly defined “fluffy” infiltrates on chest x-ray or bilateral, ground-glass opacities, with no visible evidence of dense lobar consolidation, dense nodules or cavitation or necrosis of lung tissue on chest CT.
  3. No evidence of pulmonary infection on work-up
  4. No other plausible diagnosis (e.g., cardiac, rheumatologic or neoplastic process.)

 

As of November 2019, the Centers for Disease Control and Prevention (CDC) confirmed 47 deaths in patients with e-cigarette, or vaping product associated lung injury (EVALI).

“These cases appear to predominantly affect people who modify their vaping devices or use black market modified e-liquids. This is especially true for vaping products containing tetrahydrocannabinol (THC).

The CDC has identified vitamin E acetate as a chemical of concern among people with EVALI. Vitamin E acetate is a thickening agent often used in THC vaping products, and it was found in all lung fluid samples of EVALI patients examined by the CDC.

Vitamin E acetate usually does not cause harm when ingested as a vitamin supplement or applied to the skin. However, previous research suggests that when vitamin E acetate is inhaled, it may interfere with normal lung functioning.

 

Recommendations:

  • CDC and FDA recommend that people should not use THC-containing e-cigarette, or vaping, products, particularly from informal sources like friends, family, or in-person or online sellers.
  • Vitamin E acetate should not be added to an e-cigarette, or vaping products. Additionally, people should not add any other substances not intended by the manufacturer to products, including products purchased through retail establishments.
  • While it appears that vitamin E acetate is associated with EVALI, there are many different substances and product sources that are being investigated, and there may be more than one cause. Therefore, the best way for people to ensure that they are not at risk while the investigation continues is to consider refraining from the use of all e-cigarette, or vaping, products.

 

 

 

Want to read more?

 

CDC: Outbreak of Lung Injury Associated with the Use of E-Cigarette, or Vaping, Products. 

Vaping Associated Pulmonary Injury (VAPI)

What You Need to Know About Vaping-Associated Pulmonary Injury

 

 

 

 

 

 

 

Share this:

Leave a Reply

Your email address will not be published.

* Copy This Password *

* Type Or Paste Password Here *

This site uses Akismet to reduce spam. Learn how your comment data is processed.